Texas, 2017

Tornadoes and Flash Flood in Texas, May 9, 2017

May 9, 2017 · NWS LUB · 11 events in 4 counties and zones

Scattered supercell thunderstorms developed in the High Plains of eastern New Mexico this afternoon, before spreading northeast into the western South Plains of Texas accompanied by very large hail at times. Some of these storms acquired low-level rotation and resulted in small, brief tornadoes over open land.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered supercell thunderstorms developed in the High Plains of eastern New Mexico this afternoon, before spreading northeast into the western South Plains of Texas accompanied by very large hail at times. Some of these storms acquired low-level rotation and resulted in small, brief tornadoes over open land. Also, repeated storms in portions of Bailey County resulted in several inches of rain through the evening. The ensuing flash flood forced the Texas Department of Transportation to close some rural roads, mainly south of Muleshoe (Bailey County) where water and mud flowing over roads made travel impossible.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 9, 5:27 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 9, 5:27 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
627 PM CDT Tue May 9 2017

.AVIATION...
Moist low level southeast flow will precede thunderstorm chances
developing later in the night as a strong upper level low pressure
system over southern Arizona moves into western New Mexico. Low
clouds are likely to redevelop by late evening or in the early
morning hours, while best thunder chances spread through KLBB and
KPVW between 09-12z and KCDS 11z-15z. These storms could become
quiet robust so intensity and visibility may change if stronger
storms approach. Drier southwest flow will develop mid morning
KLBB and KPVW. RMcQueen

&&

.PREV DISCUSSION... /issued 316 PM CDT Tue May 9 2017/

DISCUSSION...
Severe weather and potential for heavy rain punctuate the near
term today. The stationary upper low that has been over Baja
California and the Sea of Cortez the last 36 hours or more finally
appears to be picking up some eastward momentum. Diffluent flow
has been supporting terrain-induced convection across northern New
Mexico through the day. Thunderstorms have begun to fire further
south down the spine of the Sacramentos and Guadalupes. However,
steering flow remains pretty much oriented south to north, so for
a while at least this activity should stay to our west. We will be
looking for the potential for convection to build southeastward
from Pecos River valley of southeast New Mexico along an axis of
differential heating that has occurred on the interface of the
mostly clear sky to the southwest with the stratus that has been
in place through the day across the South Plains. It is that
development that would have a better chance of impacting the
western South Plains early in the period. Secondarily would be any
supercells that are able to form across southeastern New Mexico.
Progged Bunkers right-moving supercell motion is to the northeast
at 30-35 kts. A tornado potential will exist with the backed winds
across the South Plains.

Later tonight will see the potential for another round of storms,
probably more widespread than the evening round as the parent
upper low ejects across northern Sonora toward southeastern
Arizona. That piece may be what is appearing on water vapor
imagery across western New Mexico to northern Chihuahua southwest
of El Paso. Will maintain likely PoPs across roughly two-thirds of
the forecast area overnight. Finally, precipitable water near an
inch and a quarter and the potential for training with the nearly
south-to-north flow aloft that backs a bit with time support the
potential for heavy rain. Will monitor for the potential for a
Flash Flood watch through the evening.

The middle part of the forecast period still looks to be dominated
by a transient upper level ridge. Temperatures early in this
phase on Thursday and Friday will be in a post-frontal cool air
mass while Saturday will see warmer temperatures fueled by a
return of south winds and low level warm advection. This then
leads to the latter part of the forecast period and the potential
for a somewhat active sloshing dryline phase Sunday through
Tuesday. Cyclonic flow over the western CONUS helps support this
idea. This period is still too far out to work out the details
(such as a short wave trough that may eject across the central
High Plains Monday-ish) and have basically run with a slight
chance wording that favors the eastern half of the forecast area
each day.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, May 9, 10:30 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1130 AM CDT Tue May 9 2017

TXZ021>044-101630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1130 AM CDT Tue May 9 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected to develop across the
western South Plains mainly after 4 PM. This activity will
increase in coverage as it spreads eastward over the remainder of
the Caprock and into southeast Texas Panhandle and Rolling Plains
this evening through the overnight hours. Supercell storms early
on may develop into clusters after sunset, with a squall line
potentially racing eastward across much of the outlook area late
tonight. The most intense storms will be capable of producing
baseball size hail, wind gusts to 75 mph, a few tornadoes and
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The risk of scattered severe thunderstorms may persist across the
southeast Texas Panhandle into parts of the Rolling Plains on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested this afternoon into
tonight.

In the hours before

Local storm report, May 9, 5:38 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT TUE MAY 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     WALL CLOUD       4 SSE BLEDSOE           33.57N 102.99W
05/09/2017                   COCHRAN            TX   STORM CHASER

            ROTATING WALL CLOUD... HALF WAY TO THE GROUND.

&&

EVENT NUMBER LUB1700171

SCOBB

The radar

The Lubbock radar (KLBB), 89 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 tornado, 1 flash flood. Local standard time, as filed.

Hail, Cochran

When
May 9, 6:30 PM CST
Where
Cochran County, 5.11 mi NNW of Morton Cochran Co Ar to 6.45 mi NNW of Morton Cochran Co Ar
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
33.798, -102.764

A swath of severe hail moved over Texas Highway 214, with hailstones estimated as big as tennis ball size. No damage was reported.

Hail, Parmer

When
May 9, 6:31 PM CST
Where
Parmer County, 13.19 mi NW of Parmerton
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
34.700, -102.990

No damage was reported.

Tornado, Bailey

When
May 9, 6:46 PM CST
Where
Bailey County, 4.08 mi E of Enochs
Rating
EFU
Path length
0.01 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
33.860, -102.700

Storm chasers observed a very brief and narrow tornado over open land east of Enochs.

Hail, Lamb

When
May 9, 7:18 PM CST
Where
Lamb County, 0.69 mi N of Friendship
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
33.990, -102.600

No damage was reported.

Flash Flood, Bailey

When
May 9, 7:25 PM CST to 11:45 PM CST
Where
Bailey County, 6.27 mi NE of Muleshoe Warren Arpt to 0.9 mi NW of Progress
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.300, -102.630

Multiple rounds of thunderstorms affected northeast Bailey County this evening and produced up to 3.78 inches of rainfall as measured by a Texas Tech University West Texas Mesonet station near Muleshoe. Texas Department of Transportation closed some rural roads south of Muleshoe due to water and mudflows breaching fields.

Tornado, Lamb

When
May 9, 7:45 PM CST
Where
Lamb County, 0.57 mi W of Sudan
Rating
EFU
Path length
0.01 mi
Path width
15 yd
Reported by
Storm Chaser
Coordinates
34.070, -102.540

A very narrow tornado was observed for a few seconds over a field.

Hail, Lamb

When
May 9, 7:45 PM CST
Where
Lamb County, 1.79 mi NW of Sudan
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.090, -102.550

No damage was reported.

Tornado, Cochran

When
May 9, 8:31 PM CST to 8:32 PM CST
Where
Cochran County, 9.62 mi SSW of Lehman
Rating
EFU
Path length
0.01 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
33.490, -102.860

A storm chaser observed a rope tornado illuminated by lightning.

Hail, Bailey

When
May 9, 9:47 PM CST to 9:51 PM CST
Where
Bailey County, 0.4 mi W of Muleshoe to 0.72 mi E of Muleshoe
Measured
1.75 in hail
Property damage
$120,000
Reported by
Public
Coordinates
34.219, -102.737

Copious amounts of hail up to golf ball size caused various degrees of damage to vehicles and roofing shingles, mainly across southern sections of Muleshoe.

Hail, Lamb

When
May 9, 9:54 PM CST
Where
Lamb County, 0.57 mi W of Littlefield
Measured
1 in hail
Reported by
County Official
Coordinates
33.920, -102.330

No damage was reported.

Hail, Lamb

When
May 9, 10:20 PM CST
Where
Lamb County, 2.82 mi NNE of Hart Camp
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.070, -102.140

No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686973, 686974, 686968, 686975, 688341, 686970, 686976, 686969, 686977, 686979, 686980.